Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 1997, 9:33 PM CDT for Beaver County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1997, 9:33 PM CDT (02:33 UTC)
- Expired
- May 16, 1997, 10:35 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Beaver County, OK
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
552 WUUS1 KAMA 170231 RRA SVRAMA OKC007-170335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 933 PM CDT FRI MAY 16 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...BEAVER COUNTY AT 932 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 15 MILES EAST NORTHEAST OF BEAVER OR 5 MILES NORTHWEST OF KNOWLES MOVING SOUTH SOUTHWEST AT 15 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:41 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 16, 3:41 PM CDT, 5 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI MAY 16 1997 LOW-LVL MSTR HAS CONTD FEED INTO PNHDLS TDA...IN SPITE OF SWLY SFC WNDS. DWPTS HAVE HELD IN MID 50S OVR MOST SXNS. WITH TEMPS IN UPR 70S TO LOWER 80S ATTM...RESULT IS LI/S FM -4 TO -6. CAP IS NRLY ERODED AREA-WIDE. SFC TROF LYING JUST TO NE OF AREA HAS BCM ACTIVE ...WITH SVR WRNG FOR ERN UNION CO NM IN EFFECT ATTM. WK FLOW ALF WL DIRECT TSTMS TO SE. HIEST POPS TNGT IN NERN ZNS WHERE PROXIMITY TO SFC BNDRY IS CLOSEST AND WHERE STGR LOW-LVL WNDS WL PROVIDE BETTER INFLOW. H5 RDG UNDERGOES SOME DAMPENING DURG DAY ON SAT. SFC WNDS BCM MORE SLY AND BGN TO INCR DURG SAT AFTN...SPCLY OVR ERN ZNS. GREATEST INSTBY WL LIE FM SW TO NE ACRS AREA...BUT SFC TROF EXPCD TO RMN W OF AREA. THUS WL CONT WITH LOW POPS SAT NGT THRU SUN NGT. BY SUN MRNG H5 RDG RETREATS TO WRN OLD MEX. CDFNT MOVS THRU AREA MON. H5 FLOW BACKS TO SWLY &AHD OF DVLPG TROF TUE AND WED. ERGO GOOD CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:45 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.